Maine, 2013

Flash Flood in Maine, July 26, 2013

July 26, 2013 · NWS CAR · 1 event in 1 county or zone

Low pressure tracking north across Maine brought very heavy rain to Washington county during the 26th. 00 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking north across Maine brought very heavy rain to Washington county during the 26th. Rainfall totals of 3.50 to 5.00 inches were common across much of the county...with localized totals to around 6.00 inches. The most significant flash flooding occurred in the Calais area...with lesser flash flooding across the remainder of the county. Flash flooding occurred in the Calais area during the evening hours. Some roads were closed with other roads washed out or damaged to varying degrees. Several buildings were also flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 26, 2:30 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 26, 2:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 PM EDT FRI JUL 26 2013

.SYNOPSIS...
LOW PRESSURE WILL MOVE INTO NEW BRUNSWICK TONIGHT. THE LOW WILL
EXIT THROUGH THE MARITIMES SATURDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
LOW PRESSURE WILL MOVE THROUGH THE GULF OF MAINE THIS EVENING
THEN INTO NEW BRUNSWICK SATURDAY MORNING. WEAK HIGH PRESSURE IS
THEN EXPECTED TO BUILD ACROSS THE STATE LATER SATURDAY. WILL KEEP
100 PERCENT POPS ACROSS THE EASTERN PORTION OF THE FORECAST AREA
FOR REMAINDER OF AFTERNOON. FOR POPS AND QPF AFTER 0000Z HAVE
BLENDED THE NAM12...GFS40...SREF...CMCREG AND ECMWF. HAVE ADJUSTED
MAXIMUM POP AREAS HIGHER. WILL ADD HEAVY AT TIMES TO HIGHEST POP
AREAS. FOR WIND WILL USE A BLEND OF THE NAM12 AND MOSG25 AND WILL
USE 150 PERCENT OF SUSTAINED WIND SPEED FOR GUSTS. FOR TEMPERATURE
AND DEW POINT WILL USE THE MOSG25.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A HIGH PRESSURE RIDGE WILL BE OVER THE REGION SATURDAY NIGHT INTO
EARLY SUNDAY SO EXPECT THIS TIME FRAME TO BE MAINLY DRY. MEANWHILE
A LARGE NEARLY CUTOFF LOW TO THE WEST OF THE REGION WILL STILL BE
OVER THE GREAT LAKES. HOWEVER AS THE RIDGE SLIDES A LITTLE
EAST...SOUTHWEST FLOW BEGINS TO SPREAD ACROSS NEW ENGLAND. WILL
NEED TO WATCH FOR ANY SMALL SHORTWAVES EITHER TRANSLATING THROUGH
THE SOUTHWEST FLOW OR BEING EJECTED OFF FROM THE LOW TOWARD THE
AREA. AS IS TYPICAL OF CUT OFF LOWS AND EMBEDDED SHORTWAVES IN
SOUTHWEST FLOW...TIMING WILL BE HARD TO PIN DOWN. FOR NOW...MODELS
ARE IN GENERAL AGREEMENT SHOWING ONE SUCH SHORTWAVE MOVING ACROSS
NEW ENGLAND MAINLY ON MONDAY. DUE TO UNCERTAINTY...WILL HOLD ON TO
SLIGHT-LOW CHANCE POPS SPREADING ACROSS MAINE ON SUNDAY AND
INCREASING THROUGH SUNDAY NIGHT INTO MONDAY. BEST CHANCE FOR RAIN
WILL BE ACROSS WESTERN MAINE ON MONDAY.

AFTERNOON TEMPERATURES SHOULD REACH THE MID 70S TO NEAR 80 DEGREES
ON SUNDAY UNLESS CLOUDS COME IN QUICKER THAN EXPECTED. EXPECT
READINGS TO BE AT LEAST A CATEGORY COOLER ON MONDAY DUE TO CLOUD
COVER AND SHOWERS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE UPPER LEVEL LOW AND SURFACE LOW WILL CONTINUE TO MOVE EAST
THROUGH THE REGION MONDAY NIGHT INTO TUESDAY. SHOWER CHANCES WILL
CONTINUE TO DECREASE TUESDAY INTO TUESDAY NIGHT AS UPPER LEVEL
RIDGE BEGINS TO BUILD EAST. ANOTHER SPOKE OFF THE LARGE UPPER
LEVEL LOW ACROSS CANADA WILL BEGAN TO DROP SOUTH AND EAST. THIS
ALONG WITH DIVERGENT FLOW ALOFT WILL AID IN DEVELOPING AND MOVING
A SURFACE LOW AND BOUNDARY NORTH AND EAST INTO THE REGION. THERE
WERE SOME DIFFERENCES IN THE GUIDANCE IN RELATION TO TIMING AND
INTENSITY WITH THE 06Z GFS AND 00Z ECMWF. THE LATEST 12Z GFS COMES
MORE INTO ALIGNMENT WITH THE 00Z ECMWF. BASED ON TIMING RIGHT NOW
POPS WILL INCREASE LATER THURSDAY INTO FRIDAY. TEMPERATURES THROUGH
THE PERIOD WILL STAY NEAR NORMAL.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: EXPECT VFR/MVFR CONDITIONS THROUGH SATURDAY.

SHORT TERM: CONDITIONS SHOULD GENERALLY BE IN THE VFR CATEGORY
SATURDAY NIGHT INTO SUNDAY WITH MVFR CONDITIONS POSSIBLE MAINLY
MONDAY INTO MONDAY NIGHT. MOST TAF SITES WILL COME UP TO IFR LATER
TUESDAY INTO WEDNESDAY.

&&

.MARINE...
NEAR TERM: HAVE BLENDED THE NAM12 AND GFS40 FOR WINDS. FOR WAVES:
A LONG SOUTHERLY FETCH HAS DEVELOPED ON THE EAST SIDE OF LOW
PRESSURE NOW MOVING THROUGH THE GULF OF MAINE. THIS FETCH EXTENDS
APPROXIMATELY 700 NM TO THE SOUTH OF THE LOCAL WATERS. WAVE MODEL
WINDS ACROSS THIS FETCH APPEAR REASONABLE BUT WINDS ARE SUPPRESSED
IN THE GULF OF MAINE DUE TO STRONG BOUNDARY LAYER CONDITIONS. WILL
USE THE SWAN/NAM TO INITIALIZE GRIDS BUT WILL LIMIT WAVE HEIGHTS
INTO EARLY EVENING TO 5 FEET AS LARGER WAVES FROM FURTHER SOUTH IN
FETCH WILL BE SLOWER TO ARRIVE. PRIMARY WAVE GROUP IS FROM SOUTH
BUILDING TO 7-8 FEET/8-9 SECONDS LATER TONIGHT.

SHORT TERM: SEAS WILL SUBSIDE TO BELOW SMALL CRAFT LEVELS
SATURDAY EVENING. WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT
LEVELS THROUGH MONDAY.

&&

.HYDROLOGY...
RAIN WILL FALL HEAVILY AT TIMES INTO THIS EVENING...ESPECIALLY
OVER EASTERN AREAS. A STORM TOTAL OF 2-3 INCHES WITH LOCALLY HIGHER
AMOUNTS ARE EXPECTED ACROSS DOWNEAST MAINE NORTH INTO SOUTHEAST
AROOSTOOK COUNTY. SMALL STREAMS AND CREEKS WILL LIKELY RISE TO
NEAR BANK FULL...AND THE MAIN STEM RIVERS ARE EXPECTED TO SEE
SIGNIFICANT WITHIN BANK RISES. PONDING OF WATER WILL OCCUR ON SOME
ROADS WITH WATER POSSIBLY COVERING SOME LOW WATER CROSSINGS. HAVE
ISSUED AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR MINOR FLOODING
OF POOR DRAINAGE AREAS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 6 PM THIS EVENING
     TO 8 PM EDT SATURDAY FOR ANZ050>052.

&&

NEAR TERM...MIGNONE
SHORT TERM...RUNYAN
LONG TERM...JORDAN
AVIATION...MIGNONE/RUNYAN
MARINE...MIGNONE/RUNYAN
HYDROLOGY...MIGNONE
Hazardous weather outlook, Jul 26, 2:16 PM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
316 PM EDT FRI JUL 26 2013

MEZ001-003-004-010-271930-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
CENTRAL PISCATAQUIS-
316 PM EDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-271930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
316 PM EDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ002-005-006-011-015>017-029>032-271930-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
316 PM EDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

HEAVY RAIN WILL CONTINUE ACROSS EASTERN MAINE THROUGH THIS EVENING.
SOME OF THE RAIN WILL FALL HEAVILY AT TIMES...ESPECIALLY ACROSS
EAST CENTRAL AREAS. A STORM TOTAL OF 2-3 INCHES WITH LOCALLY HIGHER
AMOUNTS ARE EXPECTED ACROSS DOWNEAST MAINE NORTH INTO SOUTHEAST
AROOSTOOK COUNTY THROUGH LATE TONIGHT WHEN THE STEADY RAIN IS
EXPECTED TO TAPER OFF TO SHOWERS. SMALL STREAMS AND CREEKS WILL
LIKELY RISE TO NEAR BANKFULL...AND THE MAIN STEM RIVERS ARE
EXPECTED TO SEE SIGNIFICANT WITHIN BANK RISES. PONDING OF WATER
WILL OCCUR ON SOME ROADS WITH WATER POSSIBLY COVERING SOME LOW
WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE

The radar

The Caribou radar (KCBW), 106 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
July 26, 7:00 PM EST to 9:00 PM EST
Where
Washington County, 1.58 mi E of Milltown to 1.08 mi NE of Calais
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.167, -67.248

Flash flooding around the Calais area washed out and damaged roads. Several buildings were also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467671.